Alert archive / Kentucky / Flash Flood Warnings in 2001
Flash Flood Warning 5, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 14, 2001, 6:54 PM EDT for Harlan County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 14, 2001, 6:54 PM EDT (22:54 UTC)
- Expired
- Jun 14, 2001, 9:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Harlan County, KY
The radar
The Jackson,KY radar (KJKL), 80 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 480 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1178 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 142256
FFWJKL
KYC095-150100-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
654 PM EDT THU JUN 14 2001
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN HARLAN COUNTY
* UNTIL 900 PM EDT
* AT 648 PM EDT...A NATIONAL WEATHER SERVICE EMPLOYEE REPORTED
VERY HEAVY RAIN WITH SEVERAL INCHES OF FLOWING WATER ALONG
KENTUCKY HIGHWAY 179 BETWEEN BLACK BOTTOM AND CUMBERLAN.
THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON KY.
LAT...LON 3683 8320 3676 8317 3683 8298 3698 8286
3698 8307 3701 8320
$$
HEINLEINWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 1:15 PM EDT, 5 hours 39 minutes earlier.
Area forecast discussion, Jun 14, 1:15 PM EDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 115 PM EDT THU JUN 14 2001 THE NEW MODEL RUNS CONFIRM THE COLD FRONT TIMING OF THE PREVIOUS FORECASTER. THE ZONE FORECASTS ISSUED LATER THIS AFTERNOON WILL NOT DIFFER APPRECIABLY FROM THE CURRENT PACKAGE. FOR TONIGHT...A LOBE OF POSITIVE VORTICITY WITHIN A BAND RELATED TO THE UPPER LOW OVER THE CAROLINAS...PERSISTS OVER EASTERN KY. THAT FEATURE AND A STRONGLY UNSTABLE ATMOSPHERE WILL KEEP PULSE TYPE STORMS GOING THIS EVENING ...SO A 20 PERCENT POP WILL BE FORECASTED. ON FRIDAY...AN UPPER TROUGH OUT WEST WILL ACCELERATE EAST AS FAST ZONAL FLOW MOVES OVER THE NORTHERN PART OF WESTERN AND CENTRAL CONUS. AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FRIDAY. A FEW STRONG STORMS WILL BE POSSIBLE...BUT THE PUBLIC WILL NOT BE ALERTED YET SINCE THE MAIN ENERGY STAYS TO OUR NORTH. THUNDERSTORMS WILL DIMINISH TO SHOWERS OVERNIGHT AS THE FRONT EXITS THE STATE. IT WILL BE PARTLY CLOUDY AND A LITTLE LESS MUGGY FOR SATURDAY. IN THE EXTENDED PERIOD...THE LATEST MRF RUN PUSHES THE NEXT RAIN CHANCES OUT TO THURSDAY. I WILL LEAVE IT DRY FOR NOW. JKL 68/85 66/85 2552 LOZ 68/86 88/86 2542 JKL...NONE. SCHAUB
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 4:15 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 45 min |
| Jun 14, 7:06 PM EDT | Severe Thunderstorm Warning | JKL | Letcher | 39 min |
Nearby
Flash Flood Warnings in Kentucky, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.